Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 140, NWS Cleveland, OH

June 9, 2011Holmes County, Stark County, Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 9, 2011, 7:16 AM EDT for Holmes County, Stark County, Wayne County, Ohio. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 7:16 AM EDT (11:16 UTC)
Expired
Jun 9, 2011, 8:15 AM EDT
In force
59 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Holmes County, OH, Stark County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 84 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:18 AM EDTHAIL 1.25Holmesville, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:56 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3384 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS51 KCLE 091116
SVRCLE
OHC075-151-169-091215-
/O.NEW.KCLE.SV.W.0140.110609T1116Z-110609T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
716 AM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOLMES COUNTY IN NORTHEAST OHIO
  STARK COUNTY IN NORTHEAST OHIO
  SOUTHERN WAYNE COUNTY IN NORTHEAST OHIO

* UNTIL 815 AM EDT

* AT 713 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE          
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED NEAR   HOLMESVILLE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANTON...
  MOUNT EATON...
  WINESBURG...
  DALTON...
  BREWSTER...
  WILMOT...
  NAVARRE...
  MASSILLON...
  EAST SPARTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4082 8204 4089 8108 4073 8108 4072 8123
      4064 8124 4065 8144 4066 8146 4064 8149
      4062 8166 4060 8166 4060 8202
TIME...MOT...LOC 1115Z 267DEG 32KT 4069 8191

$$

ABE
2 follow-up statements
490 
WWUS51 KCLE 091145
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
745 AM EDT THU JUN 9 2011

OHC075-169-091155-
/O.CAN.KCLE.SV.W.0140.000000T0000Z-110609T1215Z/
HOLMES OH-WAYNE OH-
745 AM EDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAYNE AND
NORTHEASTERN HOLMES COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT
THURSDAY MORNING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4085 8164 4089 8108 4073 8108 4072 8123
      4064 8124 4065 8144 4066 8145 4064 8149
      4063 8159 4064 8165
TIME...MOT...LOC 1145Z 267DEG 32KT 4076 8155

$$

OHC151-091215-
/O.CON.KCLE.SV.W.0140.000000T0000Z-110609T1215Z/
STARK OH-
745 AM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EDT
FOR STARK COUNTY...

AT 741 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BREWSTER...OR 12 MILES WEST OF CANTON...MOVING EAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MASSILLON...PERRY HEIGHTS...MEYERS LAKE...HILLS AND DALES...CANTON...
EAST CANTON...LOUISVILLE AND MINERVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT
THURSDAY MORNING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

&&

LAT...LON 4085 8164 4089 8108 4073 8108 4072 8123
      4064 8124 4065 8144 4066 8145 4064 8149
      4063 8159 4064 8165
TIME...MOT...LOC 1145Z 267DEG 32KT 4076 8155

$$

MULLEN
538 
WWUS51 KCLE 091208
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
808 AM EDT THU JUN 9 2011

OHC151-091218-
/O.EXP.KCLE.SV.W.0140.000000T0000Z-110609T1215Z/
STARK OH-
808 AM EDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR STARK COUNTY EXPIRES AT 815 AM
EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT
THURSDAY MORNING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4085 8164 4089 8108 4073 8108 4072 8123
      4064 8124 4065 8144 4066 8145 4064 8149
      4063 8159 4064 8165
TIME...MOT...LOC 1208Z 267DEG 32KT 4077 8128

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:13 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 4:13 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
413 AM EDT THU JUN 9 2011

.SYNOPSIS...
A COLD FRONT OVER THE CENTRAL GREAT LAKES REGION WILL PUSH
SOUTHEAST AND MOVE ACROSS THE AREA LATER THIS AFTERNOON AND
EVENING. THE FRONT WILL BECOME STATIONARY OVER THE OHIO VALLEY
BEFORE PUSHING NORTHWARD AHEAD OF ANOTHER LOW PRESSURE FRIDAY
NIGHT. THE LOW PRESSURE IS EXPECTED TO MOVE ACROSS THE SOUTHERN
GREAT LAKES WITH A COLD FRONT CROSSING THE REGION LATE SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PLENTY OF ITEMS TO CONSIDER TO TODAY/S FORECAST. MCS FROM EARLIER
OVERNIGHT HAS CREATED A RATHER NICE COLD POOL OF AIR THAT IS NOW
PUSHING INTO NW AREAS. THIS COLD POOL WITH THE LEADING GUST FRONT
HAS PROVIDED ENOUGH LIFT TO GENERATE SOME SCATTERED SHOWERS AND
THUNDERSTORMS ESPECIALLY WITH THE CURRENT SFC TEMPS AND DPTS AS
WELL AS GOOD LAPSE RATES. A SVR TSTM WATCH WILL COVER THE ENTIRE
FORECAST AREA THROUGH MID MORNING WITH THE POSSIBILITY OF SOME SVR
DEVELOPING ALONG THIS BOUNDARY.

GOING INTO LATER THIS MORNING AND AFTERNOON CONCERN CONTINUES
GIVEN THIS BOUNDARY AND POSSIBLY ANY OTHERS DEPENDING ON EVOLUTION
OF STORMS THIS MORNING. THESE COULD BE THE FOCUS FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS...POSSIBLY SEVERE LATER IN THE
AFTERNOON. OVERALL INCREASED POPS FROM WEST TO EAST THROUGH THE
FIRST HALF OF THIS MORNING AND THEN WENT MORE LIKELY IN THE
AFTERNOON. GIVEN PLENTY OF MOISTURE AND PW/S RATHER HIGH DID
MENTION LOCALLY HEAVY RAIN POSSIBLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ACTIVE WEATHER CONTINUES OVER THE NEXT SEVERAL DAYS AS FRONT
BECOMES STATIONARY SOUTH OF THE AREA LATER TONIGHT AND THEN MOVES
BACK NORTH LATER ON FRIDAY AS A WARM FRONT WITH LOW PRESSURE
APPROACHING. LOOKS LIKE THERE WILL BE A BREAK WITH REDUCED POPS
FRIDAY MORNING...BUT THEN INCREASING AS THE FRONT PUSHES BACK
NORTH FRIDAY AFTERNOON AND FRIDAY NIGHT. LOW PRESSURE AND COLD
FRONT MOVE THROUGH SATURDAY WITH HIGH CHC TO LIKELY POPS FOR
SHOWERS AND TSTMS ACROSS THE AREA. HIGH PRESSURE BUILDING IN
THROUGH SUNDAY BRINGING COOLER AND DRIER CONDITIONS. FORECAST
TEMPS LOOKED REASONABLE BUT DID LEAN A BIT WARMER ON SAT WITH
WARMER AND HUMID AIRMASS BUILDING OVER THE AREA AHEAD OF THE COLD
FRONT. CONVECTION THEN MIGHT HINDER TEMPS A BIT BUT THINKING UPPER
80S A GOOD POSSIBILITY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD INTO THE AREA ON MONDAY AND LOOKS LIKE IT
MAY PERSIST INTO AT LEAST TUESDAY. A WARM FRONT WILL MOVE BACK INTO
THE AREA LATE TUESDAY INTO WEDNESDAY AND WILL INCREASE CHANCES OF
THUNDERSTORMS.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
MCS CONTINUES TO SLOWLY SAG TOWARD NW OHIO TONIGHT. OUTFLOW AHEAD
OF THIS COLD POOL OF AIR WILL BE THE LOCATIONS OF NEW CONVECTIVE
ACTIVITY THROUGH THE EARLY MORNING HOURS. FOR NOW HAVE HIT THIS
POTENTIAL HARDEST ACROSS THE WESTERN AND SOUTHWESTERN CWA. HOWEVER
CONVECTION OVER THE THUMB OF MICHIGAN COULD HELP AN OUTFLOW GET
INTO KCLE AND KERI. HOWEVER AT THIS TIME WE ONLY PLACED SOME
THUNDER INTO THE KCLE TAF THIS MORNING. AFTER THE MORNING
CONVECTION ENDS IT APPEARS THAT ALL LOCATIONS WILL SEE SOME
THUNDER FOR THE AFTERNOON AS A COLD FRONT DRIFTS INTO THE AREA.
BELIEVE THE AFTERNOON THUNDER WILL BEGIN BETWEEN 17Z AND 20Z. SOME
OF THESE STORMS MAY BE ON THE STRONG SIDE...ESPECIALLY IF THE
CLOUD COVER CAN THIN BY LATE MORNING.

SO FOR THE MOST PART THERE WILL BE VFR CONDITIONS. HOWEVER NEAR
ANY OF THE THUNDERSTORMS VISIBILITIES MAY DROP TO MVFR
LEVELS...POSSIBLY IFR FOR A BRIEF PERIOD.

OUTLOOK...AREAS OF NON VFR CONDITIONS IN THUNDERSTORMS TONIGHT AND
AGAIN LATE FRIDAY INTO SATURDAY.

&&

.MARINE...
CONVECTIVE OUTFLOW CROSSING THE LAKE THIS MORNING WITH GUSTY WINDS
ALONG IT AND WITH THE THUNDERSTORMS. COLD FRONT WILL MOVE ACROSS THE
LAKE THIS AFTERNOON AND BECOME STATIONARY ACROSS CENTRAL OHIO. HIGH
PRESSURE WILL BUILD OVER THE LAKE ON FRIDAY AND WEAKEN ON SATURDAY
AS LOW PRESSURE MOVES ACROSS THE CENTRAL LAKES ON SATURDAY. HIGH
PRESSURE WILL RETURN FOR MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, Jun 9, 4:19 AM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
419 AM EDT THU JUN 9 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-100830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
419 AM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 9, 5:21 AM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
521 AM EDT THU JUN 9 2011

OHZ009-010-019-091030-
ERIE OH-LORAIN-HURON-
INCLUDING THE CITIES OF...SANDUSKY...LORAIN...NORWALK
521 AM EDT THU JUN 9 2011

...STRONG THUNDERSTORM NORTHERN HURON...SOUTHERN ERIE COUNTIES...

AT 520 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM NEAR MONROEVILLE. THIS STORM WILL PRODUCE HEAVY
RAINFALL...HAIL UP THE THE SIZE OF A DIME AND A WIND GUSTS TO
45 MPH. THIS STORM MAY AFFECT THE COMMUNITIES OF MILAN AND BERLIN
HEIGHTS AS IT MOVES TO THE NORTHEAST AT 25 TO 30 MPH.
Local storm report, Jun 9, 6:26 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
626 AM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     HAIL             4 S ARLINGTON           40.83N 83.65W
06/09/2011  E1.00 INCH       HANCOCK            OH   PUBLIC

0552 AM     HAIL             BUCYRUS                 40.80N 82.97W
06/09/2011  E1.25 INCH       CRAWFORD           OH   TRAINED SPOTTER

0608 AM     HAIL             GALION                  40.73N 82.79W
06/09/2011  E1.75 INCH       CRAWFORD           OH   TRAINED SPOTTER

            SEVERAL TRAINED SPOTTERS IN GALION REPORTED GOLF BALL
            SIZE HAIL.

&&

ABE
Special weather statement, Jun 9, 6:49 AM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
649 AM EDT THU JUN 9 2011

PAZ002-003-091200-
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...EDINBORO...MEADVILLE
649 AM EDT THU JUN 9 2011

...STRONG THUNDERSTORM ACROSS EASTERN ERIE AND EASTERN CRAWFORD COUNTIES...

AT 645 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM ABOUT 3 MILES WEST OF SPARTANSBURG. HAIL UP TO THE
SIZE OF DIMES AND A WIND GUST TO 45 MPH WILL BE POSSIBLE. THIS
STORM WILL MOVE ACROSS SPARTANSBURG AND MAY REACH THE CORRY AREA.
THIS STORM WAS MOVING TO THE EAST AT 35 MPH.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:22 AM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Wood53 min
Jun 9, 3:32 AM EDTSpecial Marine WarningCLE88 min
Jun 9, 4:16 AM EDTSevere Thunderstorm WarningCLEOttawa29 min
Jun 9, 4:26 AM EDTSpecial Marine WarningCLE2 hr
Jun 9, 4:48 AM EDTSevere Thunderstorm WarningCLEHancock, Wyandot72 min
Jun 9, 5:39 AM EDTSevere Thunderstorm WarningCLECrawford, Marion, Morrow45 min
Jun 9, 6:10 AM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Richland, Wayne65 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.